Article Text

other Versions

PDF
Neurotoxic cerebral oedema following coronary angiography
  1. Mark Obermann1,
  2. Claudia Moeller-Hartmann2,
  3. Steffen Naegel1
  1. 1Department of Neurology, University of Duisburg-Essen, Essen, Germany
  2. 2Department of Neurology, Institute for Diagnostic and Interventional Radiology and Neuroradiology, University of Duisburg-Essen, Essen, Germany
  1. Correspondence to  Dr Mark Obermann, Department of Neurology, University of Duisburg-Essen, Hufelandstr. 55 Essen 45122, Germany; mark.obermann{at}uni-due.de

Statistics from Altmetric.com

Case description

A 60-year-old woman was found unconscious in her hospital bed approximately 2 h after routine coronary angiography. Glasgow coma scale was 6, she was intubated immediately and transferred to the intensive care unit. Cerebral computer tomography (CCT) showed unilateral cerebral oedema of the entire right hemisphere without signs of cerebral ischaemia or haemorrhage (figure 1A). No signs of brainstem affection or herniation was seen on initial CCT, but a slight midline shift was present. Neurological examination revealed left-sided hemiplegia and positive Babinski's sign of her left foot. The initial coronary catheterisation was performed as routine diagnostic procedure to assess the extent of suspected coronary artery disease following an observed T wave inversion in the ECG, which turned out to be mild and non-stenotic. During the procedure, no complications were reported except for intermittent elevated blood pressure up to 190/95 mm Hg that spontaneously resolved after a few minutes. Follow-up CCT 5 days later showed a completely resolved neurotoxic oedema in parallel with the clinical improvement of the patient who reached full recovery of her neurological symptoms within 10 days from onset (figure 1B). MRI that was performed to exclude underlying cerebral ischaemia or other lesions that might have led to the development of cerebral oedema, but was unremarkable. Past medical history revealed a predominantly right-sided migraine with attacks about once to twice a month. Most attacks were without aura, but she also suffered from infrequent attacks with visual aura. The last migraine attack was approximately 15 years ago. The patient was treated with intravenous dexamethasone 4 mg three times a day over 5 days. She was successfully weaned from the ventilator after suffering from pneumonia, and discharged 2 weeks later in good condition and without neurological deficit.

Figure 1

(A) unilateral cerebral oedema of the right hemisphere without signs of cerebral ischaemia or haemorrhage (B) which resolved completely on follow-up cerebral computer tomography 5 days later.

Conclusion

Iodinated contrast media-related neurotoxicity is a well known but rare complication of cerebral angiography and neurovascular intervention.1 Clinical symptoms include encephalopathy, epileptic seizures, cortical blindness and other focal neurological deficits. The proposed causative mechanism is disruption of the blood-brain barrier and transit of contrast agent to the cerebral cortex, that leads to a neuronal toxic effect, and intracellular and extracellular oedema.2 Hypertension is often associated with these transient complications, but its exact role remains subject to discussion. Intermittent elevated blood pressure, as seen in hypertensive encephalopathy (reversible posterior leukoencephalopathy syndrome, reversible cerebral vasoconstriction syndrome) with failure of autoregulation or disruption of the vascular endothelium, may also lead to cerebral oedema.3 However, this most often affects the posterior brain vasculature, and would probably not lead to unilateral oedema. Most interesting is the past history of migraine attacks that affected mostly her right side. The development of cerebral oedema was previously described in hemiplegic migraine. Several pathophysiological mechanisms were proposed, including spreading depression, vasogenic processes, brain perfusion changes and ion channel dysfunction.4 ,5 A susceptibility to the development of cerebral oedema following angiography with or without hypertension could be hypothesised in our migraine patient, and may explain the strict unilaterality of the oedema. In coronary angiography or systemic application of contrast agent, these complications are seldom reported and most likely very rare.6 Nevertheless, it is important to consider neurotoxic cerebral oedema following coronary angiography in patients with sudden onset neurological symptoms following this procedure, as it is a well treatable and, in most cases, completely reversible complication.

References

View Abstract

Footnotes

  • Contributors MO: acquisition of data, patient treatment, drafting the manuscript. SN: interpretation of data, patient treatment, revising the manuscript. CM-H: evaluation of images.

  • Competing interests Dr Obermann has received scientific support and/or honoraria from Biogen Idec, Novartis, Sanofi-Aventis, Pfizer and Teva. He received research grants from the German Ministry for Education and Research (BMBF).

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.